Has anyone had sudden onset of anaemia taking steroids? Been seeing Dr over the last month or so after dropping from 5 to 4, had flare so have been put up to 10 which I have now been on for four weeks. Blood test today revealed I am anaemic, two weeks ago it was fine... Have massive black bruise on my arm from the car door, could this cause my drop in blood count?

7 Replies

  • Jannie, I would have thought the anaemia is more likely to have resulted from the flaring inflammation than from the steroids. At least it was my experience to be diagnosed with anaemia during my days prior to diagnosis when the inflammation was raging through my body. You haven't recently started taking any other medication have you? NSAIDs such as Ibuprofen can cause anaemia.

  • No I haven't, but curiously have just spoken with gp who thinks that my massive bruise could very well have an impact on my iron levels! Will have to wait and see, thanks for reply.

  • Long term use and high doses of steroids can cause bruising.  I have been on Pred  for many years, which I think caused  my  B12  levels to be  borderline low, and my platelets are always borderline low,  yet my ferritin levels are on the highish side, which is a sign of inflammation.

    As PMRpro said "how much has it changed"  you could ask for  a blood test result printout.

  • How much had it changed? From well into the green to into the red or from just above the bottom of the normal range to just below that level?

    Anaemia is listed as a rare and severe side effect of prednisolone. Whatever your GP thinks, I would have thought it is pretty unlikely to be just due to a bruise, however large - but what you DON'T know is whether there is any other unseen bleeding going on internally.

    I hope that he will monitor it closely and possibly send off a stool sample to check for any internal bleeding. In the meantime, if you feel ill over the long weekend - don't hesitate to call 111 or go to a walk-in centre/A&E and discuss it. 

  • Thank you, he did tell me the levels but to be honest with you I was so shocked that I didn't take it in. No change in my stools so hoping that's ok... Will have to wait until after the holiday for further blood test results, hey ho!

  • Invest in a notebook and take it with you to any appointment.

    You'll be fine - but don't take any risks. If you feel really shit (oops, sorry) - call 999. That's what they are there for.

  • I've been anaemic all of the time with PMR, my Rheumatoligist calls it the anemia of chronic ill health and it is part of the inflammatory response. This was a relief as I was on iron tablets 3 times a day from my GP and not getting much response.

    Apparently if you can tell from a full iron study of the blood whether you are likely to be bleeding or not.  It may be in your case it's the PMR to blame , I know it's not much comfort as anaemia is another thing to leave you washed out and tired.

    I think asking for your blood test printout is an excellent idea, that way it doesn't get lost in the system between G.P.s, out of hours and Outpatients.

You may also like...